I'm about to have the injections to my 11 lines in my forehead and have read that this area is somewhat at risk for blood vessel injection. If that happens and an embolism occurs what is the worst that can happen, and how can it be controlled?
Can Restylane in a Blood Vessel Cause an Embolism That Can Cause Death?
Doctor Answers (6)
Great question. Hope everyone is paying attention.
Dear Saint Clair Shores
BOTOX, Dysport, and other Botulinum toxin preparations are safe for the 11 lines area between the eyebrows. The treatment is extremely safe and proven effective. It is possible to inject into a blood vessel in this area, and the tiny amount of agent that will get into the blood stream is not associated with systemic side effects. Even the FDA which recently required so-called black box warnings which for Botulinum toxin agents, has said that Botulinum toxin used for cosmetic purposes including the 11 lines is safe and has not been associated with systemic complications. The black box warnings were required because doctors have been using very high doses in sick infants with complex medical problems and this has been associated with systemic complications including death. Important to understand that so much in medicine is a question of dose. Two acetaminophen helps your headache but 200 acetaminophen damages your liver.
Different story for fillers. The injection of fat into the glabellar area has caused embolic stroke and death. Other fillers including hyaluronic acid fillers injected into this area have caused central retinal artery occlusion with visual loss and blindness. More commonly, these injections can damage collateral circulation in the glabellar area causing skin necrosis in the glabella and as far away as the tip of the nose. Consequently injection in this area must only be done in the epidermis or not at all.
If you are planning BOTOX or Dysport injection for the 11 lines, this is very safe and does not affect the circulation-relax. However, the best advise is to avoid having well meaning injectors place filler in this area the risk of this procedure is real.
Risk of embolus after filler injection
The risk of an embolus after a filler injection is extremely rare. While it could happen it would be like get struck by lightening
Restylane and Juvederm in forehead and risks
There has not been a case of an embolus causing death that I am aware. Restylane and Juvederm would be safe (nothing is without risk) for the glabella region in the forehead between the eyebrows (the "11") but Perlane, Juvederm Ultra Plus and Fat Injections, which are thicker fillers, increase the risk of interference of blood flow to the middle forehead which can cause ulceration, necrosis (death of the skin) causing scarring and shoud not be used in this region.
You might also like...
Restylane injections can rarely cause blood vessel occlusion but not death
Complications from injections of fillers in the glabellar area are usually rare. When a filler is accidentally injected into a blood vessel, occlusion of that vessel can occur with the resultant interruption of blood supply to tissues. If that happens, the tissue supplied by that blood vessel may die or undergo necrosis. That includes skin and in very rare cases, the eyes.
Normally, this occlusion or blockage can be dissolved quickly with hyaluronidase. If that is done before the tissue dies, the area should come back to normal. Doctors that inject hyaluronic acid fillers usually have hyaluronidase in their offices.
The success of the procedure depends on the injector's knowledge of anatomy and the injection technique.
Restylane in a Blood Vessel Cause an Embolism
Interesting question but this result would be like winning the lotto two times in a row. Anything is possible but the probability of this occurring is soooooooo low that I would not even entertain these thoughts.
Restylane is a safe filler
First let me point out that the usual first line approach to the vertical lines between the eyebrows is Botox rather than a filler because it is hyperactive muscles in that area that cause the wrinkles to form. If that doesn't completely correct it then a filler such as Restylane is considered. The complication you are describing where the filler can go into a blood vessel is very rare and the result could be an area of skin that dies, but it would not cause death of the patient! These rare cases would usually heal without permanent problems based on the reports that I have seen (I have never personally had a case of it.)
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.